Aa
A
A
A
Close
Thyroid Disorders Community
26k Members
Avatar universal

I Would Love Some Advice

I've been feeling awful for at least the past 6 months. I have a doctor's appointment on Tuesday and I'm hoping they take my complaints seriously. 9 months ago, I took the Depo Provera shot for birth control. About 6 weeks later, all my symptoms started. I barely even noticed them at first, but here's what's happened: 15 lb. weight gain, can't lose a pound no matter what I try, extreme fatigue, body weak, neck and shoulder soreness/weakness, freezing cold all the time, blurred vision at times, acne on face and back, but dry skin otherwise, my hair has been falling out by the handful the entire 9 months. I never had any of these problems before and someone suggested that I look up thyroid disorders. I workout 4-5 times a week and watch everything I put into my mouth! I have always (even after 2 children) been the same weight and was never able to gain weight no matter what I did. I never ate right or ever worked out. I made alot of chnages, and i know they are good things, but I feel terrible. Does this sound like hypothyroidism to any of you? Thank you.
8 Responses
Avatar universal
I forgot to mention that I am no longer on the Depo shot. I missed my shot 3 months ago.
158939 tn?1274918797
Yep - sounds like hypothyroidism.

http://www.endocrineweb.com/hypo1.html

When you talk to the doctor make sure that they run a *complete* thyroid panel (not just TSH) and check you for antibodies.  
Avatar universal
Thank you so much for such a quick response! I LOVE the internet!
432411 tn?1206475709
I was on Depo for 8 years with no side effects but headaches, and no periods! I became ill when I stopped having the injections at age 45. I was tested for everything from Lyme disease, Lupus, to thyroid conditons. My Dr. finally gave up and diagnosed me with Chronic Fatigue syndrome. My OBGYN ran a bone scan and diagnosed me with osteopenia, and declared me menopausal since my periods have also not resumed. Now 4 years later I am still miserable - fatigue, depression, headaches, cold all the time, and I suspect hypothyroidism. I have been searching the net and find lots of women with lots of side effects due to depo but I am trying to find out how many people experience problems after stopping the injections. It sounds like you have the same issues I do, even though you were not taking the shots for as long. Have you learned anyting new since you posted your original comments?
515946 tn?1211509866
i have i haven't had my period for 4years i feel the same way u do i was on i was on it for 6 months and this is what happened i  can't even work that's how bad i am
513836 tn?1211351420
First off, Great about missing the Depo. That shot should be banned. Were you told about all the side effects depo could have? Did you start taking a calcium supplement? I started Depo march 2003 and gained within the year 60lbs. I had saver chest pain, and went to get an ekg. I had severe head aches that came about suddenly. I had dizzy spell  at random times and most important I was never told to take calcium until my last shot in may of last year. After taking that last shot I was given my first pamphlet about depo and it's side affects. In that pamphlet it state depo should not be taken more than 4 years I was on it 5. To make a long story short Depo is very harmful to your body. It is even not recommended for doctors to give it to people who are slightly over weight, do to the weight side effects and the fact that it is more likely people already dealing with weight issues will have the weight side effect. I was slightly overweight! My thought is, Give it some time to get out of your system. If you still have these side effects go get some labs done. Ask for a free T4 and free T3 test as well as a TSH test. Make sure that you have a good lab take the tests. You want them to be up to date on there scale. The new scale is 0.3-3.0.  (the old was 0.5-5.0) Good luck with everything!
Avatar universal
Just an update. I am feeling a little better, but only after my doctor put me on a mood stabilizer. I've lost about 7 of the 15 lbs. I gained while on the shot. I only started losing weight when I got too tired to workout and quit all toghether. I haven't worked out in months! I also stopped worrying about calories and did what I felt was right when it came to eating. I just listened to my body. The depo made me very off balance with my mood. I'm starting to feel better with many of my symptoms. My doctor told me that he can't say the depo caused all of this, but there is no proff that it's not to blame. He and I both believe it's exactly the cause of all my symptoms. I have gotten my period back. Got my first one 5 weeks after I missed my shot, then 7 weeks later, then about every 30 days after. That's good, but the hormones didn't settle right, so I'm still suffering there. Glad to hear everyone's stories. Keep them coming.

Avatar universal
My immune system is extremely low and I have contracted a lung infection. They also found problems with my heart, lungs, liver, kidneys, gallbladder etc. The doctors say its lupus but a think all because of a birth control called Depo Provera. I had only 2 shots within a 3 month period one in August which dried my breast milk and could no longer feed him. My 2 shot was in November, about 2 weeks later I started getting these rashes on my face that felt like burns, next my hair started falling in chunks and slight pain in certain areas of my scalp so I had to eventually shave my hair. While all this is happening { mind you I have 2 beautiful babies 1 1/2 & 9 month olds ) I had got a severe joint pain in every single one of my joints. It hurt to move so bad, I could not get up, I could not take a shower my kids etc. I would cry histercally because I was in so much pain. I had lost a great bone density and have gone from 184lbs after having my son& since the shot i am now 112lbs. My rashes have also come back and now I am here in the hospital. I have 41of the 60 side effects.Girls please stay away from his option has a contraception.
Have an Answer?
Top Thyroid Answerers
649848 tn?1534637300
FL
Avatar universal
MI
1756321 tn?1547098925
Queensland, Australia
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
We tapped the CDC for information on what you need to know about radiation exposure
Endocrinologist Mark Lupo, MD, answers 10 questions about thyroid disorders and how to treat them
In You Can Prevent a Stroke, Dr. Joshua Yamamoto and Dr. Kristin Thomas help us understand what we can do to prevent a stroke.
Smoking substitute may not provide such a healthy swap, after all.
How to lower your heart attack risk.
Trying to lose weight? Grab a snack that works with your diet, not against it. Check out these delicious, slimming foods.